Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 228, NWS North Platte, NE

July 13, 20204 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 13, 2020, 6:58 PM MDT for 4 counties in Nebraska. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2020, 6:58 PM MDT (00:58 UTC)
Expired
Jul 13, 2020, 7:45 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chase County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:05 PM MDTTSTM WND GST 70Nnw Grainton, NE
Jul 13, 7:25 PM MDTTSTM WND GST 403 N Hayes Center, NEMESONET STATION NB030 HAYES CENTER 3N.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:36 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2278 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS53 KLBF 140058
SVRLBF
NEC029-085-111-135-140145-
/O.NEW.KLBF.SV.W.0228.200714T0058Z-200714T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
758 PM CDT Mon Jul 13 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Perkins County in southwestern Nebraska...
  Eastern Chase County in southwestern Nebraska...
  Southwestern Lincoln County in southwestern Nebraska...
  Hayes County in southwestern Nebraska...

* Until 845 PM CDT/745 PM MDT/.

* At 757 PM CDT/657 PM MDT/, severe thunderstorms were located along
  a line extending from near Sutherland Reservoir State Recreation
  Area to 10 miles south of Champion, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Imperial, Hayes Center, Wauneta, Wallace, Elsie, Dickens, Enders,
  Enders Reservoir State Recreation Area, Champion, Hamlet, Grainton,
  and Somerset.

This includes the following highways...
 Highway 61 between mile markers 25 and 45.
 Highway 83 between mile markers 61 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4035 10181 4101 10130 4101 10126 4104 10125
      4103 10060 4035 10107
TIME...MOT...LOC 0057Z 273DEG 26KT 4105 10115 4031 10168 

HAIL...1.25IN
WIND...60MPH
 
$$

Jacobs
1 follow-up statement
149 
WWUS53 KLBF 140112
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
812 PM CDT Mon Jul 13 2020

NEC029-085-111-135-140145-
/O.CON.KLBF.SV.W.0228.000000T0000Z-200714T0145Z/
Perkins NE-Chase NE-Lincoln NE-Hayes NE-
812 PM CDT Mon Jul 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR EASTERN PERKINS...EASTERN CHASE...SOUTHWESTERN
LINCOLN AND HAYES COUNTIES...

At 811 PM CDT/711 PM MDT/, severe thunderstorms were located along a
line extending from near Wallace to 9 miles northwest of Palisade,
moving east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 805 PM CDT, trained spotters 
         reported 70 mph winds near Grainton.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Imperial, Hayes Center, Wauneta, Wallace, Elsie, Dickens, Enders,
Enders Reservoir State Recreation Area, Champion, Hamlet, Grainton,
Center Dam Campground, Hayes Center State Wildlife Management Area,
Marengo, Wanamaker State Wildfire Management Area, Area A Campground,
Church Grove Campground and Somerset.

This includes the following highways...
 Highway 61 between mile markers 25 and 45.
 Highway 83 between mile markers 61 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4035 10181 4101 10130 4101 10126 4104 10125
      4103 10060 4035 10107
TIME...MOT...LOC 0111Z 270DEG 40KT 4089 10115 4047 10120 

HAIL...1.00IN
WIND...70MPH
 
$$

Jurgensen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:22 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 13, 5:22 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
622 PM CDT Mon Jul 13 2020

.SYNOPSIS...
Issued at 240 PM CDT Mon Jul 13 2020

High cloudiness moving across western Nebraska, with isolated storms
beginning to develop to our west. A weak frontal boundary was
analyzed from near Valentine through Mullen then back southwest
through Sidney and then west to near Lander, WY. A dryline extended
south from near Merriman through Ogallala and Wray, CO. Rich
dewpoints from 65 to 70 east of this dryline.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 240 PM CDT Mon Jul 13 2020

An organized severe weather event expected this evening. A
disturbance currently moving across sctrl WY and nctrl CO will
move eastward this evening within fairly strong 500mb winds near
45KT and 0-6km shear from 40-50KT. A storms initiate to our west
this afternoon, steep boundary-layer lapse rates and intense
vertical mixing will produce areas of DCAPE exceeding 1500 J/kg. A
surface dryline from near Ogallala to Mullen will separate MLCAPE
increasing from around 1000-1500 J/kg to the west and much higher
from 2000- 4000 J/kg to the east.

After initial discrete to semi-discrete storm develop early
evening, convection should organize upscale in association with
developing outflows. One or more clusters of resulting cold-pool-
driven thunderstorm cluster is likely and should accelerate
eastward into richer low-level moisture. as has been the case with
other supercells or thunderstorm clusters this past week, an
organized severe wind threat is expected mid to late evening
within surging segments and bowing clusters supportive of 80+ mph
gusts. Significant large hail 2"+ is also possible, especially
with discrete storms initially. An isolated tornado is also
possible within the moisture rich environment across the south
and east.

The most intense storms should quickly move east of the area by 06Z
with chances for showers and thunderstorms overnight behind an
advancing cold front. Showers chances linger Tuesday morning mainly
north of Highway 2. Much cooler behind the front with considerable
stratus and stratocumulus persisting into the afternoon. HIghs were
lowered a few degrees from near 70 northeast to near 75 southwest
with a breezy northeast wind 15 to 25 mph.

Chances for showers and thunderstorms return Tuesday night as an
h500 trough moves into the area. Given the post frontal airmass,
showers and thunderstorms will be elevated and only general
thunderstorms are predicted.

.LONG TERM...(Wednesday through Monday)
Issued at 240 PM CDT Mon Jul 13 2020

Chances for showers Wednesday morning as a mid-level disturbance
moves to the southeast of the area. Looks dry in the afternoon with
increased sunshine and warming into the upper 70s and lower 80s.

A warm front lifts north Wednesday night as a weak disturbance moves
eastward overnight. Isolated thunderstorms are possible with the
best chances over Cherry County. No strong storms are expected as
the better wind shear and instability will be across eastern CO
and Kansas.

A subtropical ridge will remain centered across the Southern Plains
into the sern U.S. this week. The models are in very good agreement
warming 850mb temperatures across wrn and ncntl Nebraska to
around 30C by Friday and Saturday followed by a cooldown Sunday
and Monday. The GFS and ECM show this ridge tapping subtropical
moisture north into Nebraska by this weekend.

The very warm temperatures aloft are generating a dry forecast
Friday and Saturday with highs in the 90s to near 100. Thunderstorm
chances Thursday associated with warm air advection, steepening
lapse rates and a disturbance aloft. a few of the storms could be
strong. Thunderstorm chances return Sunday and Monday associated
with deepening moisture and a weakening cap. Given the subtropical
moisture increase shown by the ECM and GFS, thunderstorms could
contain heavy rainfall Sunday into Monday. A front is forecast to
drop south on Sunday, and given the high instability, isolated
strong or severe storm development would still be possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 622 PM CDT Mon Jul 13 2020

Showers and thunderstorms are expected to impact both sites tonight.
KLBF has a better chance to see thunderstorms, possibly severe, with
large hail and damaging winds. Both sites will likely see heavy
rainfall reducing visibilities. Overcast skies continue into Tuesday
with rain showers expected on and off throughout the day. Severe
weather is not anticipated on Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, Jul 13, 3:00 PM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Mon Jul 13 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-142100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Mon Jul 13 2020 /300 PM MDT Mon Jul 13 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

The combination of intense heating and a relatively moist airmass
will provide the fuel needed for severe thunderstorms later this
afternoon and evening. A cold front and a surface trough will
provide the focus with storm development to the west. The storms
look to move east off the higher terrain into southwest and west
central Nebraska late this afternoon. The activity is expected to
be severe with very large hail, heavy rainfall and extreme wind
gusts being the primary threats. Though the potential is low, an
isolated brief tornado cannot be ruled out. The thunderstorms are
expected to track east, possibly into north central Nebraska
late this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Daily thunderstorm chances exist for Tuesday through Sunday. At
this time the threat for severe weather through this timeframe is
low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 13, 4:47 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
447 PM MDT Mon Jul 13 2020

NEZ004-022-023-094-132330-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
447 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Crescent Lake National Wildlife Refuge, or 24
miles southeast of Alliance, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellsworth and Ashby.

This includes the following highways...
 Highway 250 near mile marker 1.
 Highway 2 between mile markers 110 and 138.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of, north central and west central Nebraska.

LAT...LON 4175 10255 4195 10266 4223 10206 4185 10177
TIME...MOT...LOC 2246Z 238DEG 30KT 4188 10250

Jacobs
Special weather statement, Jul 13, 5:31 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
631 PM CDT Mon Jul 13 2020

NEZ035-036-057-059-140015-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
631 PM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHERN MCPHERSON
COUNTIES UNTIL 715 PM CDT/615 PM MDT/...

At 631 PM CDT/531 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles north of Sarben, or 19 miles southwest of
Tryon, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tryon, Schnick Lake and Diamond Bar Lake.

This includes the following highways...
 Highway 92 between mile markers 187 and 206, and near mile marker
208.
 Highway 97 between mile markers 24 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern and west central Nebraska.

LAT...LON 4127 10145 4148 10140 4165 10111 4150 10084
TIME...MOT...LOC 2331Z 242DEG 26KT 4144 10129

Roberg
Local storm report, Jul 13, 5:54 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             12 ESE BUCKTAIL LAKE    41.42N 101.23W
07/13/2020  E1.00 INCH       MCPHERSON          NE   PUBLIC

&&

SMELTZER
Local storm report, Jul 13, 6:58 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     WSW ELSIE               40.85N 101.40W
07/13/2020  M73 MPH          PERKINS            NE   MESONET

            HOME WEATHER STATION PWS-KNEELSIE2

&&

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:13 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins47 min
Jul 13, 6:16 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson44 min
Jul 13, 7:03 PM MDTSpecial Weather StatementLBFLincoln42 min
Jul 13, 7:17 PM MDTSevere Thunderstorm WarningLBFLincoln43 min
Jul 13, 7:26 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln49 min
Jul 13, 7:46 PM MDTSpecial Weather StatementLBFKeya Paha44 min
Jul 13, 7:50 PM MDTSpecial Weather StatementLBFChase, Hayes40 min
Jul 13, 7:55 PM MDTAreal Flood AdvisoryLBFLincoln3 hr
Jul 13, 7:58 PM MDTSpecial Weather StatementLBFChase32 min
Jul 13, 8:00 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln60 min
Jul 13, 8:05 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln40 min
Jul 13, 8:32 PM MDTSpecial Weather StatementLBFBrown58 min
Jul 13, 8:45 PM MDTSevere Thunderstorm WarningLBFFrontier30 min
Jul 13, 8:54 PM MDTSpecial Weather StatementLBFCuster66 min
Jul 13, 8:55 PM MDTSpecial Weather StatementLBFBlaine65 min
Jul 13, 9:04 PM MDTSpecial Weather StatementLBFBoyd41 min
Jul 13, 9:16 PM MDTSpecial Weather StatementLBFBlaine, Loup59 min
Jul 13, 9:17 PM MDTSpecial Weather StatementLBFFrontier58 min
Jul 13, 9:44 PM MDTSpecial Weather StatementLBFGarfield61 min
Jul 13, 11:37 PM MDTSpecial Weather StatementLBFHolt38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.